Nebraska, 2024

Hail and Damaging Winds in Nebraska, July 27, 2024

July 27, 2024 · NWS LBF · 3 events in 2 counties and zones

A broken line of thunderstorms developed over the northeastern Nebraska Panhandle during the late afternoon hours of July 27th. As this activity moved to the southeast, it produced wind gusts to 60 MPH in western Cherry and Lincoln counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A broken line of thunderstorms developed over the northeastern Nebraska Panhandle during the late afternoon hours of July 27th. As this activity moved to the southeast, it produced wind gusts to 60 MPH in western Cherry and Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 5:32 PM CST, 23 minutes earlier. Its key messages:

  • Isolated severe storms are possible this evening and the primary hazards are wind damage and large hail.
  • Isolated severe storms are also possible Sunday afternoon and evening and the primary hazards are wind damage and large hail. Winds aloft will increase and become strong. There is some concern significant wind or hail damage may develop.
  • Tuesday and Wednesday will be the warmest of the next 7 days with forecast highs in the upper 90s to low 100s. &&
Area forecast discussion, Jul 27, 5:32 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Sat Jul 27 2024

.KEY MESSAGES...

- Isolated severe storms are possible this evening and the
  primary hazards are wind damage and large hail.

- Isolated severe storms are also possible Sunday afternoon and
  evening and the primary hazards are wind damage and large
  hail. Winds aloft will increase and become strong. There is
  some concern significant wind or hail damage may develop.

- Tuesday and Wednesday will be the warmest of the next 7 days
  with forecast highs in the upper 90s to low 100s.

 &&

.SYNOPSIS...
Issued at 318 PM CDT Sat Jul 27 2024

At 3pm CDT, skies remained mostly sunny. Cumulus has developed
across portions of Sheridan and northwest Cherry County, which
will be an early focus area for isolated storm development.
Temperatures ranged from 87 at Broken Bow to 95 at Valentine.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 318 PM CDT Sat Jul 27 2024

A weak surface trough across the Nebraska panhandle and far
northwest Sandhills will be the focus for isolated to scattered
shower and thunderstorm development late this afternoon and
tonight. Effective bulk shear increases to 30kts by early
evening. Strong afternoon heating and a weak disturbance exiting
sern Wy and nctrl CO will move through this evening. Surface
Theta-E advection is in place across the panhandle and will
increase by early evening into the western Sandhills. The latest
convective allowing models shows scattered coverage across the
eastern panhandle at 00Z to move east and decrease in coverage
and weak by 05Z near Highway 83.

SPC is forecasting a Marginal Risk for isolated severe wind and
hail threat for areas mainly near and west of Highway 83. Given
downdraft CAPEs up to 800 J/kg, wind would seem to be the
primary concern followed by marginally hail.

After midnight, a slight chance for showers and storms across
the east. Lows from 60 to 65 western Sandhills, to the upper 60s
to near 70 east, where southerly winds will keep the surface
mixed.

On Sunday, the upper ridge will flatten out across the Central
Plains. Surface low pressure will deepen across the region,
with two separate lows developing. One will be across southwest
into south central SD, the second across swrn NE into nwrn KS.
A dryline will exist just west of Highway 83. By peak heating,
isolated to scattered storms development is supported. Deep
layer shear will be near 35kts and moisture will continue to
pool with PWAT increasing to 1.25 to 1.33 inches east of highway
83. The 700mb cap will likely be broken late in the afternoon
around 21z or so. Model consensus is for storms to initiate near
and west of Highway 83 over the central Sandhills and track
southeast into a few storm clusters by late afternoon and early
evening. The 12z HRRR indicated a couple of storms with 70 mph
gusts across portions of Custer County into south central
Nebraska. A severe hail threat will also accompany a few of the
storms. POPs are 30 percent for this event due to model
differences on location.

SPC is forecasting a Slight Risk for areas near and east of
Highway 83.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 318 PM CDT Sat Jul 27 2024

The upper ridge will rebuild into the region Monday and Tuesday,
before an upper trough moves into the Northern Plains on
Wednesday. Expect temperatures to reach near 100 across
southwest Nebraska on Monday with many locations reaching or
exceeding 100 degrees on Tuesday. A weak front could move in
Wednesday, through medium range models differ. The southwest is
likely to again surpass 100 degrees with mid to upper 90s
elsewhere. Thursday into Friday, the upper ridge will become
centered over the Great Basin and Desert Southwest, though
little relief from the heat as highs still in the 90s. There is
a slight chance for storms Thursday and Friday evenings.
However, most days will remain dry, with little or no rainfall
expected.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 625 PM CDT Sat Jul 27 2024

Currently, scattered thunderstorms developing in the Panhandle
and northwest Sandhills are merging into clusters or a line.
Coverage will continue to increase as the activity pushes
eastward, impacting both LBF and VTN in the next 2 to 4 hours.
These storms will bring the threat for brief MVFR conditions and
gusty, erratic winds. Will rely heavily on radar and satellite
trends should amendments be needed as storms progress eastward.

Outside of thunderstorms, VFR conditions are expected to prevail
across western and north central Nebraska. Winds remain gusty
from the south with gusts of 20 to 30 kts persisting. Winds
subside some overnight after the thunderstorm activity exits
eastward, generally 15 kts or less.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Viken
Hazardous weather outlook, Jul 27, 2:53 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
353 PM CDT Sat Jul 27 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-282100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
353 PM CDT Sat Jul 27 2024 /253 PM MDT Sat Jul 27 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will continue to spread east out of the
Panhandle through this evening. Some of the storms may be strong or
severe, mainly along and west of Highway 183. Damaging winds and
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms will affect portions of western and north
central Nebraska during the afternoon and evening on Sunday. Some
storms may become severe, capable of producing large hail and
damaging winds. The area of greatest threat is along and east of
Highway 83.

Very hot conditions are anticipated across the forecast area the
next several days, but especially Tuesday when many locations will
likely exceed 100 degrees.

The combination of summertime heat and very dry air will result in
near critical fire weather conditions Monday through Wednesday,
especially west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 27, 4:46 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
446 PM MDT Sat Jul 27 2024

NEZ004-094-272330-
Sheridan NE-Western Cherry NE-
446 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY AND EAST
CENTRAL SHERIDAN COUNTIES THROUGH 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Gordon, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgan Lake and Billys Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4245 10228 4267 10215 4273 10185 4259 10181
      4241 10191
TIME...MOT...LOC 2245Z 252DEG 33KT 4256 10206

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 27, 5:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
516 PM MDT Sat Jul 27 2024

NEZ022-280000-
Garden NE-
516 PM MDT Sat Jul 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GARDEN COUNTY
THROUGH 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Crescent Lake National Wildlife
Refuge to 10 miles east of Dalton. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lisco and Richardson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4169 10264 4174 10262 4165 10236 4130 10257
      4132 10262 4139 10261 4140 10264
TIME...MOT...LOC 2316Z 296DEG 15KT 4169 10257 4138 10278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 27, 5:22 PM CST, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
522 PM MDT Sat Jul 27 2024

NEZ004-094-280000-
Sheridan NE-Western Cherry NE-
522 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY AND
SOUTHEASTERN SHERIDAN COUNTIES THROUGH 600 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Ellsworth, or 31 miles southeast of Rushville, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watson Lake, Big Hill, Billys Lake, Wolf Hill, and Argo Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4217 10214 4230 10240 4253 10225 4237 10181
TIME...MOT...LOC 2322Z 229DEG 21KT 4231 10218

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 27, 5:36 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
636 PM CDT Sat Jul 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     4 ENE Clinton           42.78N 102.28W
07/27/2024  M50 MPH          Sheridan           NE   Mesonet

            via Ambient Weather Network.

&&

AV
Local storm report, Jul 27, 5:43 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
643 PM CDT Sat Jul 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Tstm Wnd Gst     8 ESE Lisco             41.46N 102.48W
07/27/2024  M50 MPH          Garden             NE   Mesonet

            via UP358.

&&

AV
Special weather statement, Jul 27, 5:48 PM CST, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
548 PM MDT Sat Jul 27 2024

NEZ022-056-280030-
Deuel NE-Garden NE-
548 PM MDT Sat Jul 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GARDEN AND
NORTHWESTERN DEUEL COUNTIES THROUGH 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Lisco to 7 miles southwest of
Oshkosh to near Lodgepole. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oshkosh, Lisco, Bluewater Battlefield State Historical Park, Mount
Vernon, Intersection of Highway 27 and 9 Mile Road, and Sugar Loaf
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 10263 4151 10215 4129 10216 4114 10237
      4116 10261 4139 10261 4140 10264 4153 10264
TIME...MOT...LOC 2348Z 282DEG 11KT 4150 10246 4136 10247 4122 10263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
July 27, 5:55 PM CST
Where
Cherry County, 26.57 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.500, -102.030

Thunderstorm wind gusts, estimated at 60 MPH produced tree limb damage at this location.

Hail, Lincoln

When
July 27, 10:41 PM CST
Where
Lincoln County, 0.69 mi N of Wallace
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.170

Thunderstorm Wind, Lincoln

When
July 27, 10:48 PM CST
Where
Lincoln County, 0.87 mi SE of (Lbf)bird Fld North
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.120, -100.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197161, 1197162, 1197163.